Virginia, 2026Extreme Cold in Virginia, February 8, 2026
February 8, 2026 · NWS AKQ · 1 event in 1 county or zone
A strengthening upper level system crossed the area February 7, spawning deepening low pressure offshore. An Arctic front brought strong winds and cold temperatures to the region, especially overnight from February 7th into the morning of February 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening upper level system crossed the area February 7, spawning deepening low pressure offshore. An Arctic front brought strong winds and cold temperatures to the region, especially overnight from February 7th into the morning of February 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 8, 4:04 AM EST, 56 minutes earlier. Its key messages:
- 1) Dangerously cold conditions are expected through this morning with breezy conditions continuing along the coast and Eastern Shore. Extreme Cold Warnings and Cold Weather Advisories remain in effect. 2) Briefly milder temperatures are expected by the middle of the week ahead of an unsettled pattern developing by mid to late week with increasing precipitation chances.
Area forecast discussion, Feb 8, 4:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Wakefield VA
404 AM EST Sun Feb 8 2026
.WHAT HAS CHANGED...
The forecast remains largely on track with minimal changes.
&&
.KEY MESSAGES...
1) Dangerously cold conditions are expected through this morning
with breezy conditions continuing along the coast and Eastern Shore.
Extreme Cold Warnings and Cold Weather Advisories remain in effect.
2) Briefly milder temperatures are expected by the middle of the
week ahead of an unsettled pattern developing by mid to late week
with increasing precipitation chances.
&&
.DISCUSSION...
As of 220 AM EST Sunday...
KEY MESSAGE 1...Dangerously cold conditions are expected through
this morning with breezy conditions continuing along the coast and
Eastern Shore. Extreme Cold Warnings and Cold Weather Advisories
remain in effect.
NW winds have diminished tonight across inland areas but remain
breezy along the coast and the Eastern Shore where gusts up to 30-35
mph remain possible. Mostly clear skies will continue tonight with
temps falling into the lower teens for most, mid teens across far
S/SE portions of the FA, and locally upper single digits across the
northern half of the area. Cold Weather Advisories and Extreme Cold
Warnings remain in effect through 10 AM. Apparent temperature (wind
chills) drop to 5-10 degrees below zero across the Eastern Shore, 0
to 5 degrees below zero across eastern portions of the area as well
as the Richmond Metro and points NE, and 0 to 5F farther
inland. As such, Extreme Cold Warnings remain in effect for the
Eastern Shore as well as portions of SE VA/NE NC near/along the
coast. Cold Weather Advisories remain in effect elsewhere (apart
from the far SW portion of the FA where wind chills remain
5-10F.
Temps remain cold today with highs in the lower 20s NE to low-mid
30s SW. A weak shortwave rounds the base of the longwave trough
across the eastern CONUS today. Given the weak nature of the
shortwave and the position of it (oriented over SW VA as opposed to
the local area) any light snow showers or flurries likely remain to
the SW of the local area and will likely struggle with dry air to
reach the surface. Nevertheless, can't rule out a light flurry
across the far SW corner of Mecklenburg early this afternoon. NW
winds gust to 20-25 mph from late this morning into this afternoon
along and E of I-95 with 30-35 mph winds possible along the coast
and across the Eastern Shore. Given the winds and cold temps, wind
chills will likely struggle to reach above the teens across the NE
half of the FA and single digits across the Eastern Shore.
Therefore, locations under Extreme Cold Warnings this morning may
need Cold Weather Advisories for a couple of hours after the
warnings end. In fact, the Eastern Shore may need Cold Weather
Advisories from later this morning into Mon morning. Will note that
wind chills tonight remain above Cold Weather Advisory criteria for
most of the area. However, wind chills of 5-10F along the coast and
perhaps a degree or two above or below zero across the Eastern Shore
are possible. As such, additional Cold Weather Advisories may be
needed tonight.
KEY MESSAGE 2...Briefly milder temperatures are expected by the
middle of the week ahead of an unsettled pattern developing by mid
to late week with increasing precipitation chances.
A brief warmup remains on track for Tue and Wed as a ridge briefly
extends from the Gulf towards the local area. Temps warm into the
mid 40s NE to upper 50s to around 60F SW Tue and Wed. However, this
warmup is brief with a return to near or slightly below normal
temperatures by Thu. Confidence in forecast details decreases as we
head into the mid to late week period. However, there continues to
be a signal for a bit of an unsettled pattern developing with
multiple precipitation chances. The first chance for precip arrives
Wed as a shortwave is modeled to move beneath the ridge in place
across the central CONUS. The local area may be too far north for
much precip, however, light rain is possible with the best chance
across southern portions of the FA. The next chance for precip
arrives Fri into next weekend. Confidence is low regarding details
and precip types at this range with a large spread of potential low
pressure positions on ensemble guidance. However, early indications
are that the best chance for snow would likely be Fri (given colder
temps aloft) with rain favored for the weekend. The 00z EPS had a
~30% chance for 1" of snow across the SW half of the FA on Fri.
Ensembles show light precip Fri (0.05-0.15" of QPF) with the
potential for 0.25-0.5" of QPF next weekend.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 1235 AM EST Sunday...
VFR conditions prevail for the 06z TAF period. Skies remain
generally clear overnight, but could see FEW-SCT mid-level
clouds near the coast. NW winds remain elevated near the coast
with gusts up to around 25-30 kt expected through the period.
Winds at RIC will relax tonight before picking up again tomorrow
with gusts to ~20kt. Mid and high level clouds increase along
and west of I-95 and south of I-64 this morning into this
afternoon before clearing by late afternoon. However, any snow
likely remains SW of the local area. Winds diminish Sun evening
into Sun night as high pressure builds in.
Outlook: VFR/dry conditions should prevail through Tue. There is
a low chance for some showers on Wed. Otherwise, a better chance
for precip arrives late this week into next weekend.
&&
.MARINE...
As of 345 AM EST Sunday...
Key Messages:
- Gale to high-end Small Craft Advisory conditions continue
this morning.
- Small Craft Advisory conditions are then expected this
afternoon into tonight.
- Heavy Freezing Spray Warnings are in effect this morning for
the coastal waters N of the VA/NC border and the Chesapeake
Bay. Freezing Spray Advisories are in effect for the rivers
and NC coastal waters.
High pressure has settled over the Mid-Atlantic region early
this morning. Meanwhile, strong low pressure is located well E
of the Mid- Atlantic coast. The pressure gradient remains tight
in vicinity of the coast with strong CAA continuing, but
gradually relaxing. A NW wind of 25-30kt with gusts to 35-40kt
continues over the Ches. Bay and ocean, with generally 15-25kt
with gusts to 30kt elsewhere. Seas are primarily 7-9ft, with
4-6ft waves in the Ches. Bay. Gale Warnings continue for the
Ches. Bay through 7AM and 1PM for the coastal waters. The Gale
Warning for the lower James will expire at 4AM and the Gale
Warning for the Currituck Sound will be cancelled at 4AM. These
will be replaced with SCAs through 10PM this evening. SCAs
continue for the remaining rivers through 6PM.
Given the strong wind and cold temperatures, the threat for
moderate to heavy freezing spray continues through this morning,
with generally light to moderate freezing spray this aftn into
tonight. Heavy Freezing Spray Warnings continue through 10AM for
the Ches. Bay and ocean N of the VA/NC border, with Freezing
Spray Advisories elsewhere, except the Currituck Sound, which
has limited ice free water on the shoreline along with limited
navigation due to ice and persistent low water.
SCA conditions for seas continue at least through Monday for
the coastal waters. Otherwise, gradually improving marine
conditions are expected beginning later tonight and into the
early portion of the week as high pressure settles over the
region. A cold front crosses the coast Wednesday, with steady
modest CAA developing Thursday and Friday as high pressure
builds N of the region. Marginal SCA conditions are possible,
mainly across the southern tier of the marine area.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Extreme Cold Warning until 10 AM EST this morning for
MDZ021>025.
NC...Extreme Cold Warning until 10 AM EST this morning for
NCZ015>017-032-102.
Cold Weather Advisory until 10 AM EST this morning for
NCZ012>014-030-031.
VA...Extreme Cold Warning until 10 AM EST this morning for VAZ084-
086-089-090-093-095>100-523>525.
Cold Weather Advisory until 10 AM EST this morning for VAZ048-
061-062-064-067>069-075>078-080>083-085-087-088-092-
509>522.
MARINE...Gale Warning until 7 AM EST this morning for ANZ630>634.
Heavy Freezing Spray Warning until 10 AM EST this morning for
ANZ630>632-634-650-652-654-656.
Small Craft Advisory until 6 PM EST this evening for
ANZ635>637.
Freezing Spray Advisory until 10 AM EST this morning for
ANZ635>638-658.
Gale Warning until 4 AM EST early this morning for ANZ638.
Gale Warning until 1 PM EST this afternoon for ANZ650-652-654-
656-658.
&&
DISCUSSION...RMM
AVIATION...RMM
MARINE...AJZHazardous weather outlook, Feb 8, 4:03 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 AM EST Sun Feb 8 2026
NCZ012-013-030-VAZ048-061-067-068-087-509-090915-
Northampton-Hertford-Bertie-Fluvanna-Cumberland-Nottoway-Amelia-
Greensville-Western Louisa-
403 AM EST Sun Feb 8 2026
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Cold Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-065-066-079-090915-
Prince Edward-Mecklenburg-Lunenburg-Brunswick-
403 AM EST Sun Feb 8 2026
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ014-031-VAZ062-064-069-075>078-080>083-085-088-092-510>522-090915-
Gates-Chowan-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Middlesex-Sussex-Southampton-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
403 AM EST Sun Feb 8 2026
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Cold Weather Advisory.
Breezy conditions are expected today with gusts up to 20-25 mph
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-032-102-VAZ084-086-089-090-093-096-097-523>525-090915-
Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck-
Gloucester-Mathews-Surry-James City-Isle of Wight-Suffolk-Chesapeake-
York-Newport News-Hampton/Poquoson-
403 AM EST Sun Feb 8 2026
...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Cold Warning.
Breezy conditions are expected today with gusts up to 20-30 mph
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ095-098>100-090915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-
403 AM EST Sun Feb 8 2026
...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Cold Warning.
Breezy conditions are expected today with gusts up to 30-35 mph
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Extreme Cold/Wind Chill, Accomack
- When
- February 8, 5:00 AM EST to 8:00 AM EST
- Where
- Accomack forecast zone
- Reported by
- AWOS
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Very cold temperatures and strong winds resulted in a wind chill value of -3 degrees F at the Melfa, VA AWOS at 6:55 AM EST. Additionally, the ASOS at Wallops Island, VA reported a wind chill of -2 degrees F at 8:00 AM EST.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nevada, February 8 to 11, 202661 kt wind · 7 events
- Winter Storm in Montana, February 8 to 9, 20265 events
- Extreme Cold in New York, February 8, 20264 events
- Blizzard and High Wind in Alaska, February 8 to 12, 202667 kt wind · 4 events
- Extreme Cold in Alaska, February 8 to 10, 20262 events
- Heavy Snow in Oregon, February 8 to 9, 20261 event
- Winter Weather in Montana, February 8 to 9, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317298.